Older Drugs Are Still Involved in Mix-ups
Medications that have been on the market for quite some time are not immune to medication errors, even errors involving drug name confusion.
Medications that have been on the market for quite some time are not immune to medication errors, even errors involving drug name confusion. Here are a couple of pairs of drugs involved in medication errors that were recently reported to the Institute for Safe Medication Practices’ Medication Errors Reporting Program (ISMP MERP).
PriLOSEC and PROzac
Shortly after the launch of the proton-pump inhibitor Losec (omeprazole) in 1989, reports of confusion with the diuretic LASIX (furosemide) began to arrive at ISMP MERP. Following the report of the death of a patient due to this confusion, the brand name Losec was changed to PRILOSEC in the United States. Unfortunately, the name change introduced an unanticipated problem: mix-ups between PriLOSEC and the antidepressant PROZAC (FLUoxetine). Similarities in how these drug names look and sound as well as overlapping dosage strengths (ie, 10, 20, and 40 mg) have contributed to these mix-ups.
In one recent case, a long-term care pharmacy received an order via fax for “Prilosec 20 mg.” Pharmacy staff misinterpreted the order as “Prozac 20 mg” and sent PROzac to the long-term care facility. In this case, the patient recognized that the product sent was not correct. In other reported cases, patients did not catch the error and took the wrong medication for days, weeks, or months. In one report, a patient was hospitalized for acute gastritis symptoms thought to be due to not taking PriLOSEC for 30 days (the patient had been given PROzac by mistake).
Xanax and Tenex
A 15-year-old boy with autism was prescribed TENEX (guanFACINE), a drug indicated to treat attention deficit hyperactivity disorder. The prescriber called in the prescription for Tenex, along with 3 other medications. According to the prescriber, the pharmacy made a mistake when interpreting her telephone order and dispensed the anxiolytic agent XANAX (ALPRAZolam). Adding to the potential for confusing these 2 sound-alike drug names is the fact that both Tenex and Xanax are available in 1- and 2-mg dosage strengths. The boy’s mother caught the error when she reviewed her son’s medication after arriving home from the pharmacy.
Safe Practice Recommendations
Please evaluate the measures you have in place to protect against potential name mix-ups. Here are some risk-reduction strategies that you may consider employing in your practice:
- Add a drug-name alert in your computer order entry systems for PriLOSEC and PROzac.
- Use tall man lettering (ie, PriLOSEC and PROzac) on computer screens and warning labels in storage areas.
- Educate staff regarding the possibility of the mix-ups described above.
- When taking verbal orders, pharmacy staff should perform a read back (and spell back for drugs that are known to cause confusion) of the medication name, strength, dose, and frequency of administration.
- Pharmacists should always review the patient’s profile. In the case above, the patient had Tenex, not Xanax, on his profile, which may have prompted the pharmacist to contact the prescriber to clarify the prescription.
- Encourage patients and caregivers to check prescriptions by reviewing medications at the point of sale. This will help catch medication errors before they leave the pharmacy and avoid the need to return to the pharmacy. Ultimately, this results in safer care and more satisfied customers.
- Prescribers should include the indication of the medication on the prescription.
- Prescribers should use both brand and generic names when prescribing these products.
- When leaving voice mail prescriptions for problem drug names and doses, the prescriber should spell out the drug name (eg, T-E-N-E-X) and use single-digit affirmation of the dose (eg, “1, 5” instead of “15”).
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.